The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
A clear head, and a few rules, can avoid blunders
A study recently conducted by the Institute for Safe Medication Practices (ISMP) in Warminster, PA, revealed that 11% of serious medication errors involve insulin misadministration.1 Errors occur when an overdose is given or when insulin is mistakenly administered in place of other medications. The Institute cites the following cases as examples of both types of errors.
Two of the cases involved dose misinterpretations when using the abbreviation "U" for "units." When a dietitian wrote an order to add "10U of regular insulin to each TPN bag," the pharmacist preparing the TPN misinterpreted the dose as 100 units. In a similar case, a new pharmacy technician entering orders misinterpreted a sliding scale when insulin was ordered using "U" for units. Although the pharmacist checking the technician’s order entry did not detect the error, a nurse intercepted the 10-fold overdose while reviewing the computer-generated report.
Two other events occurred when staff confused insulin with other products. In the first case, a verbal order to resume an insulin drip was transcribed incorrectly by a nurse as "resume heparin drip." A pharmacy technician entered the order and labeled a premixed heparin solution. The pharmacist caught the error when he noticed a flow rate of 1.5 units/hour and recognized the patient’s name from a recent call for help calculating an insulin flow rate.
The other error resulted in significant patient harm when a double concentration of a critical care drug was ordered for a cardiac patient in ICU. A nurse called the pharmacy and inadvertently requested a double concentration of insulin. During order entry, the pharmacist failed to notice that diabetes was not listed as a patient diagnosis. Then, without seeing a copy of the order, he prepared and delivered the insulin infusion. While in ICU, he also did not obtain a copy of the order or review the patient’s chart to verify hyperglyce mia. When the nurse hung the insulin, a second nurse did not independently verify the drug, concentration, infusion rate, and line attachment. No prominent cautionary labeling was present on the infusion to alert staff that it contained insulin. The double concentration of insulin was administered at the rate intended for the critical care drug. The patient suffered permanent CNS impairment.
As a high-alert medication with serious risk of causing injury when errors occur, insulin requires special safety considerations, advises the ISMP. The first two errors above are clear examples of the need to educate all practitioners, including dietitians and others who may communicate drug information, to always write out the word "units." The last two incidents demonstrate the likelihood of mentally confusing products that are routinely used, especially if both are measured in units, such as heparin and insulin.
The Institute makes these recommendations:
• Verbal orders should not be accepted for IV insulin. Instead, orders should be faxed when the prescriber is off-site. If no other alternative exists, emergency telephone orders should be accepted with a second person listening, transcribing the order directly onto an order form, and repeating it back for clarification.
• Using a concentration of 1 unit/mL can eliminate the need for most double concentrations, making such orders unusual and subject to scrutiny.
• Assure that all insulin infusions are prepared in the pharmacy.
• Insulin must never be dispensed or administered without an independent check using the actual order and verifying that the patient needs insulin or has hyperglycemia.
• Special auxiliary labeling, such as "CONTAINS INSULIN," should be available to alert staff to its presence in IV solutions.
• Educate patients and include them in a double-check system to detect errors.
The direct cost of an inpatient adverse drug event (ADE) can range from $1,900 to $5,900.2 ADEs can include wrong doses and wrong routes, missed allergies, and drug-on-drug interactions, and are the most common cause of hospital injury. Yet many events are preventable. A recent study from a large tertiary care hospital in Boston showed how an internally developed computerized physician order entry system reduced medication errors by half.3 The system provided physicians with a menu of medications, including default doses, and a range of potential doses for each medication. Relevant lab results were displayed at the time of ordering, monitoring suggestions were made, drug allergy checks were performed, and drug-on-drug interactions were displayed.
(Editor’s note: For more information on the Institute for Safe Medication Practices, see the Institute’s Web site at www.ismp.org. E-mail: firstname.lastname@example.org. Source for insulin misadministration information: Educating the healthcare community about safe medication practices. ISMP Medication Safety Alert! 1998; 23.)
1. Cohen MR, et al. Survey of hospital systems and common serious medication errors. J Healthcare Risk Management 1998; 18:16-27.
2. Raschke RA, Gollihare B, Wunderlich TA, et al. A computer alert system to prevent injury from adverse drug events: Development and evaluation in a community teaching hospital. JAMA 1998; 280:1,317-1,320.
3. Bates DW, Leape LL, Cullen DJ, et al. Effect of computerized physician order entry and a team intervention on prevention of serious medication errors. JAMA 1998; 280:1,311-1,316.